To view original article click here
The Birmingham Mail
James Rodger Regional Content Editor
Drug safety fears have emerged after a common anti-depressant was linked to two deaths.
Sertraline is a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI).
It’s often used to treat depression, and also sometimes panic attacks,obsessive compulsive disorder (OCD) and post-traumatic stress disorder (PTSD).
Sertraline comes as tablets, which are available only on prescription.
But heart problems have been reported in at least 14 people when they died.
Liam Batten suffered cardiac arrest last July, after taking the common anti-depressant.
The 24-year-old died nine days after his dosage was increased.
The Mail on Sunday reported Liam had “elevated” levels of sertraline in his system, at 0.57mg a litre, which could prove fatal. [Clearly Liam was one of those who could not metabolize the drug, a possibility the GP and Coroner appear not to have considered – SSRI Ed.].
But an inquest concluded his death was caused by sudden arrythmic death syndrome (SADS), when the heart stops beating for no specific reason.
His dad Shane told the inquest: “I’m just concerned with the medications. Especially for a big lad as well.
“Surely it could not be very good for the heart.”
Sadie Stock collapsed in the street after taking the medication to help cope with her post-natal depression.
The 28-year-old’s husband James told the Mail after rushing to her side: “Was it the drug? There’s nothing I can do about it and I’ll never know.”
Sadie died in hospital.